Metformin-Induced Vitamin B12 Deficiency
Metformin is a drug used in the treatment of patients who suffer from type 2 diabetes, to improve the blood sugar control. Doctors also prescribe it to women who have polycystic ovarian syndrome, because it’s found to help in suppressing cysts and to encourage ovulation. However, it’s also found that this drug lowers the levels of vitamin B12 in the body, and therefore, causes fatigue, memory problems and numbness.
Vitamin B12 is an important ingredient in the human body. It helps maintain adequate energy levels, improves the response of the nervous system and decreases muscle pain.
When taken directly in the form of a food supplement, or through a suitable diet, vitamin B12 is quickly incorporated into the human body. This vitamin is also called cobalamin, which is a water-soluble compound that maintains the proper functioning of the metabolism, cardiovascular and nervous system. Consequently, it helps improve the blood flow in the human body, boost the metabolic rate and energy production.
Metformin And Vitamin B12 Deficiency
When patients take metformin to treat type 2 diabetes, the chances of being deficient in this vitamin increase. According to recent research, up to 20% of patients on metformin show signs of vitamin B12 deficiency. This number is two times higher than in patients on placebo, which is 10%.
B12 deficiency can greatly decrease the quality of life. It causes fatigue and discomfort as a result of anemia, dizziness and loss of balance, weakness and loss of appetite.
Other studies show that approximately 40% of people in the United States have lower levels of vitamin B12, low enough to show negative effects on the functioning of the nervous system. This kind of deficiency affects both, young and elderly, but it’s more common in the latter one. But, be careful not to mistake aging with vitamin B12 deficiency, as many symptoms are the same. Some of them include decline in cognitive thinking, loss of memory, muscle pain and weakness, and so on.
Knowing this, we strongly recommend you to be careful and not to miss or mistake the signs. If you suspect of anything and you’re already on metformin treatment, consult your doctor and treat the deficiency! Don’t leave anything to chance!
Long-Term Metformin Use Linked with Vitamin B12 Deficiency
B12 Deficiency Caused by This Popular Drug
Vitamin B12 Levels In Patients With Type 2 Diabetes Mellitus On Metformin
Treating polycystic ovary syndrome